Alert archive / California / Flash Flood Warnings in 2015
Flash Flood Warning 110, NWS Las Vegas, NV
NWS Las Vegas, NV issued this flash flood warning at Sep 9, 2015, 2:02 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2015, 2:02 PM PDT (21:02 UTC)
- Expired
- Sep 9, 2015, 5:00 PM PDT
- In force
- 3 hr
- Issued by
- NWS Las Vegas, NV
- Area
- Storm-based polygon
- Flood severity
- None
County San Bernardino County, CA
The radar
The Santa Ana Mts radar (KSOX), 137 km from the middle of the area, began a volume at 21:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 9.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 194 J/kg
- Mixed-layer CIN
- -377 J/kg
- Mixed-layer LCL
- 2203 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
945
WGUS55 KVEF 092102
FFWVEF
CAC071-100000-
/O.NEW.KVEF.FF.W.0110.150909T2102Z-150910T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
202 PM PDT WED SEP 9 2015
THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...
* UNTIL 500 PM PDT
* AT 159 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING
HEAVY RAIN MOVING INTO THE JOSHUA TREE AREA. FLASH FLOODING IS
EXPECTED TO BEGIN SHORTLY.
* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
TWENTYNINE PALMS...YUCCA VALLEY...TWENTYNINE PALMS BASE...
TWENTYNINE PALMS AIRPORT...LANDERS...JOSHUA TREE LAKE CAMPGROUND...
JOSHUA TREE...NORTHERN PIONEERTOWN...AND HIGHWAY 62.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.
&&
LAT...LON 3407 11600 3408 11604 3412 11605 3412 11626
3408 11627 3408 11644 3406 11646 3417 11646
3421 11644 3426 11644 3429 11646 3433 11646
3435 11639 3426 11570 3404 11570 3403 11600
$$
STEELE1 follow-up statement
067
WGUS75 KVEF 092315
FFSVEF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
415 PM PDT WED SEP 9 2015
CAC071-092324-
/O.CAN.KVEF.FF.W.0110.000000T0000Z-150910T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
415 PM PDT WED SEP 9 2015
...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL SAN BERNARDINO COUNTY IS
CANCELLED...
THUNDERSTORMS HAVE DECREASED IN COVERAGE AND INTENSITY...AND
FLOODING IS NO LONGER EXPECTED TO POSE A THREAT.
LAT...LON 3407 11600 3408 11604 3412 11605 3412 11626
3408 11627 3408 11644 3406 11646 3417 11646
3421 11644 3426 11644 3429 11646 3433 11646
3435 11639 3426 11570 3404 11570 3403 11600
$$
STEELEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 8:50 AM PDT, 5 hours 12 minutes earlier.
Area forecast discussion, Sep 9, 8:50 AM PDT, 5 hours 12 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LAS VEGAS NV 850 AM PDT WED SEP 9 2015 .SYNOPSIS...LOW TO MODERATE GRADE MONSOON MOISTURE WILL KEEP THUNDERSTORMS IN THE FORECAST ACROSS THE MOJAVE DESERT SOUTH OF LAS VEGAS. CHANCES FOR STORMS WILL GRADUALLY DIMINISH LATE THIS WEEK AS TEMPERATURES CONTINUE TO CREEP UP. THE POTENTIAL EXISTS FOR REMNANT TROPICAL MOISTURE ASSOCIATED WITH HURRICANE LINDA TO PUSH ACROSS THE REGION IN THE SUNDAY THROUGH TUESDAY TIMEFRAME. && .UPDATE...THE LATEST MESOANALYSIS AND MODEL RUNS PRETTY MUCH SUPPORT THE GOING FORECAST FOR TODAY WITH THUNDERSTORM CHANCES MAINLY ACROSS SAN BERNARDINO...SOUTHERN CLARK AND SOUTHERN MOHAVE COUNTIES. SLOW STORM MOTION AND MODERATELY HIGH PRECIPITABLE WATER VALUES WILL LEAD TO FLASH FLOODING POTENTIAL WITH ANY PERSISTENT STORMS. NO UPDATES ANTICIPATED THIS MORNING. -HARRISON- && .PREV DISCUSSION... 309 AM PDT WED SEP 9 2015 .SHORT TERM...TODAY THROUGH FRIDAY NIGHT. CONVECTION DIMINISHED AREA WIDE BETWEEN 06-07Z OVERNIGHT. A FEW CLOUDS REMAIN ALONG WITH A COUPLE OF VERY WEAK ECHOS OVER FAR SOUTHEAST MOHAVE COUNTY. FOCUS NOW TURNS TO THE FORECAST FOR THIS AFTERNOON THROUGH THE END OF THE WEEK...WITH LOW TO MODERATE GRADE MONSOON MOISTURE IN PLACE ACROSS PORTIONS OF THE AREA. FOR TODAY...EXPECT ISOLATED TO SCATTERED THUNDERSTORMS DEVELOPING OVER THE HIGHER TERRAIN OF THE MOJAVE DESERT. STORM DEVELOPMENT IS EXPECT PRIMARILY SOUTH OF LAS VEGAS ALTHOUGH A STRAY STORM OVER THE SPRING MOUNTAINS OR HIGHER TERRAIN OF INYO COUNTY CANNOT BE RULED OUT. WITHOUT STRONG DYNAMIC FORCING STORMS WILL BE MAINLY TERRAIN DRIVEN...HOWEVER DURING THE LATE AFTERNOON AND EVENING STORMS COULD BEGIN TO MOVE OFF THE TERRAIN IF DRIVEN BY OUTFLOW BOUNDARIES. STORM MOTION IS GENERALLY EXPECTED TO BE FROM EAST TO WEST AT AROUND 5 MPH WITH PRECIPITABLE WATER VALUES AT 1-1.5 INCHES...SLOW AND WET ENOUGH TO ENHANCE FLASH FLOOD CONCERNS. FOR THURSDAY...SIMILAR CONDITIONS ARE EXPECTED WITH SLIGHTLY LESSER CHANCES OVER WESTERN SAN BERNARDINO COUNTY...AND HIGHER CHANCES OVER SOUTHEAST SAN BERNARDINO AND SOUTHERN MOHAVE COUNTIES COMPARED TO TODAY. FOR FRIDAY...MOISTURE DECREASES AREA WIDE. NOT ENOUGH TO REMOVE PRECIP CHANCES ALL TOGETHER...BUT HAVE LIMITED CHANCES PRIMARILY TO THE HIGHER TERRAIN OF SAN BERNARDINO AND SOUTHERN MOHAVE COUNTIES. TEMPERATURES WILL REMAIN 5-10 DEGREES ABOVE NORMAL THROUGH FRIDAY AS HIGH PRESSURE REMAINS IN PLACE OVER NEVADA. .LONG TERM...SATURDAY THROUGH WEDNESDAY. THE FORECAST THIS WEEKEND THROUGH EARLY NEXT WEEK IS STILL LOOKING COMPLEX WITH LOW CONFIDENCE IN THE DETAILS...ESPECIALLY SUNDAY AND MONDAY. THE MAIN PROBLEM IS DETERMINING HOW MUCH REMNANT MOISTURE FROM HURRICANE LINDA WILL BE PULLED OVER THE REGION SINCE THE GFS AND ECMWF SOLUTIONS ARE QUITE DIFFERENT WITH HOW THIS MOISTURE MOVES INLAND AND HOW MUCH WILL BE AVAILABLE. THE DRIER ECMWF APPEARS A LITTLE MORE BELIEVABLE THAN THE WETTER GFS SOLUTION AND THE FORECAST IS TRENDED TOWARD THE ECMWF. THE STRONG AREA OF HIGH PRESSURE CENTERED OVER THE FORECAST AREA SATURDAY WILL PROVIDE ONE MORE DAY OF WELL ABOVE NORMAL TEMPERATURES WITH HIGHS SIMILAR TO VALUES ON FRIDAY. THE CLOCKWISE FLOW AROUND THE CLOSED HIGH SHOULD ALSO KEEP REMNANT MOISTURE FROM LINDA GENERALLY OFF THE CALIFORNIA COAST. LOW LEVEL MOISTURE LINGERING FROM PREVIOUS DAYS NEAR SOUTHERN SAN BERNARDINO AND MOHAVE COUNTIES COULD LEAD TO ISOLATED THUNDERSTORMS OVER FAR SOUTHERN PORTIONS OF OUR FORECAST AREA SATURDAY AFTERNOON. THE ECWMF SHOVES THE HIGH TOWARD EASTERN ARIZONA BY SUNDAY AS A WEAK CIRUCULATION OFF THE NORTHERN CALIFORNIA COAST MOVES INLAND AND BEGINS TO PULL REMNANT MOISTURE FROM LINDA ACROSS CENTRAL CALIFORNIA AND SOUTHERN NEVADA. THE GFS IS MUCH FASTER AT PUSHING THE HIGH AWAY TO THE EAST SATURDAY AND DEPICTS A FAIRLY STRONG MID LEVEL CIRCULATION FROM LINDA MOVING INTO SOUTHERN CALIFORNIA. THIS SOLUTION SEEMS UNLIKELY DUE TO THE STRENGTH OF THE CLOSED HIGH. THE ECMWF BRINGS A MORE OPEN AND VERY SLOW MOVING TROUGH INTO CALIFORNIA AND NEVADA WHICH INTERACTS WITH THE MOISTURE TO PRODUCE THE POTENTIAL FOR SHOWERS AND THUNDERSTORMS PRIMARILY OVER EASTERN SAN BERNARDINO COUNTY...SOUTHERN NEVADA AND NORTHWEST ARIZONA SUNDAY THROUGH WEDNESDAY. THIS TREND WAS ALREADY INDICATED IN THE INHERITED POP/WX GRIDS AND ONLY SLIGHT CHANGES WERE MADE BASED ON THE LATEST ECMWF GUIDANCE. THE DOWNWARD TREND IN TEMPERATURES FROM SUNDAY THROUGH WEDNESDAY WAS ALSO BASED LARGELY ON ECMWF GUIDANCE. && .AVIATION...FOR MCCARRAN...OUTSIDE OF ANY OUTFLOW BOUNDARIES LIGHT WINDS GENERALLY UNDER 8 KTS ARE EXPECTED TODAY AND THURSDAY. WINDS WILL BE GENERALLY FROM AN EASTERLY DIRECTION DURING THE DAY AND SOUTH-SOUTHWEST OVERNIGHT. SHRA/TSRA POSSIBLE MAINLY TO THE SOUTH OF KLAS TODAY THOUGH A STORM OVER THE MOUNTAINS SURROUNDING THE VALLEY CANNOT BE RULED OUT. FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA...SCATTERED-ISOLATED SHRA/TSRA WILL BE POSSIBLE TODAY AND THURSDAY... PRIMARILY SOUTH OF KLAS. GUSTY AND ERRATIC WINDS ARE POSSIBLE IN AND NEAR ANY SHRA/TSRA...OTHERWISE RELATIVELY LIGHT WINDS WILL FAVOR TYPICAL DIURNAL TRENDS. SCT-BKN CLOUDS AOA 7K-12K FEET AS WELL ALONG AND SOUTH OF A LINE FROM KDAG-KHND-KIGM. AREAS OF FU AND HZ ARE POSSIBLE IN AROUND KBIH REDUCING VSBY AND CREATING LOCAL MOUNTAIN OBSCURATIONS. && .SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. && SHORT TERM/AVIATION...WOLCOTT LONG TERM.............ADAIR
In the hours before
Local storm report, Sep 9, 1:27 PM PDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
127 PM PDT WED SEP 9 2015
...TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
...DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM FLASH FLOOD 12 ESE WONDER VALLEY 34.11N 115.68W
09/08/2015 SAN BERNARDINO CA LAW ENFORCEMENT
CHP REPORTED ROCK AND DEBRIS ALL OVER THE
ROAD. TIME OF FLOODING ESTIMATED.
&&
JSThe office that day
Everything else NWS Las Vegas, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 5:26 PM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Sep 9, 11:41 AM PDT | Areal Flood Advisory | VEF | San Bernardino | 3 hr |
| Sep 9, 2:08 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Sep 9, 2:34 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
| Sep 9, 4:25 PM PDT | Flash Flood Warning | VEF | San Bernardino | 3 hr |
Nearby
Flash Flood Warnings in California, 2015Every flash flood warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.